Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 168, NWS Des Moines, IA

July 28, 2002Jasper County, Marion County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 28, 2002, 8:19 PM CDT for Jasper County, Marion County, Iowa. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2002, 8:19 PM CDT (01:19 UTC)
Expired
Jul 28, 2002, 9:00 PM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Jasper County, IA, Marion County, IA

What was reported inside it

TimeReportWhereRemark
Jul 28, 8:25 PM CDTHail 1.25Swan, IA
Jul 28, 8:35 PM CDTThunderstorm Wind 61 EPrairie City, IA
Jul 28, 8:54 PM CDTHail 0.88Colfax, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3038 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3038 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

028 
WUUS53 KDMX 290119
SVRDSM
IAC099-125-290200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
819 PM CDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN JASPER COUNTY IN CENTRAL IOWA
  NORTHWESTERN MARION COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 900 PM CDT

* AT 815 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SWAN...OR ABOUT 19 MILES SOUTHEAST OF DES
  MOINES...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR PRAIRIE CITY AROUND 835 PM...
  5 MILES SOUTHEAST OF COLFAX AROUND 845 PM AND
  NEAR LAMBS GROVE AROUND 900 PM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4135 9334 4137 9304 4186 9303 4186 9335

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:55 PM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, Jul 28, 2:55 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
255 PM CDT SUN JUL 28 2002

MAIN FCST PROB IS WHAT TO DO WITH SVR WX.  CUR THKG IS MOST ACVTY WL
BE N OF IA THO NRN CNTYS MAY BE BRUSHED.  OTR PROB IS WITH THE MSTR
AXIS ALN THE MO BDR.  WL CARRY ISOLD IN THE S THIS EVE, SCT N, THEN
DECENT SHOT N AFT DARK AND NOTHING OVR THE S AND E UNTIL LATE.  KEPT
LKLY POPS IN THE NW AND DROPPED TO CHC ELSW.  CDFNT NOW VRY SIG AND
WL MAKE LTL CHNG IN TEMPS...ABT 3 TO 5 DEG.  DPS WL DROP MON AND TUE
HWVR.  NXT FNT ON SKED LATE WED NGT INTO THU AND ATTM WL OPT TO LV
RST OF FCST DRY.  PERHAPS LATE SUN, BUT PROB IS LO.  FCST BASED
MSTLY ON GEM AND MRF ENS RUNS.

.DSM...NONE
MS JUL 02

In the hours before

Local storm report, Jul 28, 7:10 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT SUN JUL 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    2 W WALLINGFORD           IA   .88 INCH HAIL
07/28/02   EMMET
Local storm report, Jul 28, 7:25 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
725 PM CDT SUN JUL 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0717 PM    GRAETTINGER               IA   1 INCH HAIL
07/28/02   PALOALTO                       REPORTED BY MEDIA.
                                          KICD RADIO.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:04 PM CDTSevere Thunderstorm WarningDMXEmmet41 min
Jul 28, 7:16 PM CDTSevere Thunderstorm WarningDMXPalo Alto29 min
Jul 28, 7:43 PM CDTSevere Thunderstorm WarningDMXWarren47 min
Jul 28, 7:52 PM CDTSevere Thunderstorm WarningDMXKossuth38 min
Jul 28, 8:03 PM CDTSevere Thunderstorm WarningDMXKossuth27 min
Jul 28, 8:22 PM CDTSevere Thunderstorm WarningDMXEmmet38 min
Jul 28, 8:45 PM CDTSevere Thunderstorm WarningDMXPalo Alto45 min
Jul 28, 8:53 PM CDTSevere Thunderstorm WarningDMXSac37 min
Jul 28, 9:32 PM CDTSevere Thunderstorm WarningDMXPalo Alto28 min
Jul 28, 9:52 PM CDTSevere Thunderstorm WarningDMXCalhoun38 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.